Print This Page

Natural Approaches to Blood Sugar Control

  • Currently 4.2/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.2/5 (66 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I was diagnosed with type 2 diabetes a few years ago and my doctor started me on metformin. At first it caused horrible diarrhea. Taking the drug with food lessened that problem a bit.

Now I find that the constant burning in my throat and chest is unbearable. Even the Nexium I take doesn't help.

My short-term memory is deteriorating. Could metformin be responsible? Are there any natural approaches that might help with my blood sugar control and my heartburn?

A. Metformin is a very useful medication to control blood sugar in type 2 diabetes. Gastrointestinal symptoms such as diarrhea, nausea, flatulence or indigestion are fairly common side effects. They usually fade after several months of use, so if your heartburn has just started you should contact your doctor promptly.

Metformin and Nexium (esomeprazole) can interfere with the absorption of vitamin B12. Over time, the level of this vitamin could become low enough to affect memory. Ask your doctor to check your B12 level so that you will know if you should take a supplement.

We discuss these issues and many others in Best Choices From The People's Pharmacy (in libraries or online at www.peoplespharmacy.com). We also discuss special diets and natural approaches to blood sugar control such as cinnamon, vinegar, oolong tea and herbs like bitter melon, fenugreek, nopal, stevia and Gymnema sylvestre. The book also contains many recommendations for natural ways to relieve heartburn, and will help you to work with your doctor to get your blood sugar under control.

  • Currently 4.2/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.2/5 (66 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

17 Comments

| Leave a comment

Last year, my blood tests indicated 117 for blood sugar, which is pre diabetes. For a year, I put approximately 2 tsp of regular cinnamon in with my coffee grounds. This year, my level was 98. I made no other changes.

I am glad you mention the problem with memory. I have this problem for the last few years, the Dr.'s insist it has nothing to do with the medication, they recommended me to go to a neurologist, but now that I see other people are having the same problem I will insist to the Dr, of this problem and I think we should also mention this to the FDA. Does the FDA has a website where people can complain or mention problems with their drugs?

Anyone with type 2 diabetes should explore the low carb option described in Eric Westman's new Atkins book. Westman is an MD who practices at Duke. He claims most type 2 diabetics can significantly cut back on their diabetes meds w/in one week and get off all of them over time following the dietary approach. There is more success the younger you are.

To do this you must have a Dr. who is onboard and who watches your blood sugar and meds closely to avoid a too low glucose level.

Personally, I was approaching a bad place and now on a low carb diet my glucose and A1c plummeted.

I had a very high insulin level so my doctor prescribed regular metformin which made me extremely ill. We tried half dose and quarter dose -- nothing worked. Finally, we tried time-released metformin and I had no problems at all.

As my insulin level became normal, I was able to lose weight (and keep it off). I am now 50 pounds lighter, insulin level is normal and I no longer require metformin. Ask your doctor about time-released metformin.

As people look for ways to control diabetes, I think it is always good to mention that being overweight contributes significantly. So, along with special diets and natural approaches to blood sugar control, if a person is overweight, as an increasing number of Americans are, a sensible weight loss program is important.

>Are there any natural approaches that might help with my blood sugar control and my heartburn?

Have you given a low-carb, gluten-free diet a 90-day trial? Any of the Atkins books can tell you how to do it. Low-carb diets used to be the only way to manage diabetes before insulin was available.

>a sensible weight loss program is important.

Unfortunately, a "sensible weight loss program" is almost impossible when insulin is running out of control. Both of Gary Taubes' recent books point out the science behind this problem.

TO KAREN, I am sorry but YOU REALLY CAN CONTROL YOUR DIABETES WITH DIET. I WAS IN FLORIDA LAST SUMMER AND I SAW IT WITH MY OWN EYES, I lost 7-8 lbs in three weeks and my blood sugar went down. I saw two or three men that lost 15lbs, 20lbs. and another between 9-10 lbs. You can do it with a specific controlled diet.

yes, raw vegan diet will do it... eating raw vegetables, sprouted nuts and seeds, vegetables green juices in a control (by doctors) situation YOU CAN LOSE WEIGHT AND LOWER YOUR DIABETES.

My husband was on Metformin as well as Glyburide for about 5 years and his blood tests showed he was starting to lose some of his kidney function. My family doctor referred him to a kidney specialist who immediately took him off Metformin. He said Metformin can cause kidney damage and should be monitored carefully. Well, now he is only taking the Glyburide and his sugar levels are fine but we can't help but be resentful that all these years he didn't really need the Metformin. Too many doctors prescribe too many pills without knowing the side effects.

I was on Metformin for several years, but when the diarrhea started, I asked my doctor which of the meds I took might be causing the extreme diarrhea. He said it could be the Metformin, but didn't offer another medication. It DID help keep the blood sugar readings down, but the side effects were debilitating.

The worst part of the diarrhea lasted for over a year. I didn't lose any weight, but I was worried about losing electrolytes and potassium for such a long time. I asked my pharmacist about it, and he said the Metformin was probably to blame. Finally, I made the decision to stop the Metformin completely, and within 10 days, no more diarrhea. My doctor asked me to try 1/2 a pill twice a day, and the diarrhea came back. I tried 1/2 pill once a day. Same story. I made the decision not to take Metformin ever again.

The problem now is: my blood sugar readings each morning have gone up 30-40 points with each testing. What should I do?

I am trying a tea I found in a whole food store called NUMI ORGANIC TEA - ROOIBOS CHAI from Africa it contains:ROOIBOS+ cinnamon, cloves, nutmeg, allspice, ginger, cardamom. See if you can find it and maybe help you to go down your sugar. It did help me (before).

As I mentioned before, my husband stopped the Metformin but stayed on the Glyburide, 5 mg, once a day and his sugar levels are great. Of course, ice cream can kick it up and he loves his ice cream. Monitor your diet and you will be surprised how easy it is to control your levels. Good luck.

>my blood sugar readings each morning have gone up 30-40 points with each testing. What should I do?

Quit eating those foods that raise blood glucose readings, = anything carby, and high glycemic index foods = worst.

Read Eric Westman, The New Atkins for a new you.

I had high ferritin for years (maybe 25) and a Certified Nutritionist told me to give blood and it would take care of it. I might add that out of 3 M.D.'s not one told me to do that, but I gave blood and the first test of my ferritin it was down. I gave blood again and now it is in normal range This is iron in the blood and the Dr. who found it sent me to a Hemotologist/Oncologist who fortunately did not do a liver biopsy. He just told me to have it checked annually.

I'm type 2 diabetes: I'm on 30s right now, I was diagnosed as diabetic 2 years ago... after delivery my Dr. insisted metformin HCI Glumet 500mg 3times a day with meals. now after a year so relaxed and lessened my weight and have this skin looks so dry and eventually have this memory lose sometimes.. what proper Vitamins should I take for my skin recovery? Please! provide me the right med. Thanks!!

I am a "Type 1.5" or LADA diabetic, and am taking 250 mg of Metformin twice a day in addition to 7 units of Levemir at bedtime. Since (re)starting the Metformin after reading about its possible usefulness even in Type 1, I have experienced no side effects, and my daytime BGs have gone down. My last A1C was 6.2, down from my initial diagnosis number of 16.5.

Before I convinced my very cooperative doctor to run the antibody tests for LADA, which confirmed my suspicions and detective work, and before going back on insulin, I was on 500 mg of Metformin twice a day and still had no side effects. I am very careful about my diet, especially regarding carbohydrates, and--as per the instructions that come with the Metformin instruct regarding alcohol--have given up even my two ounces of red wine.

In my experience (and I am not a fan of indiscriminately adding drugs to one's life) Metformin, properly used, can be a very helpful addition to a diabetic program.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.